From Stockholm, Sweden, a 2008 piece titled “Teratogenic effects of antiepileptic drugs.” and appearing in the medical journal, Seizure, by T. Tomson et al. yet again demonstrates the postnatal risks of prenatal exposure to epilepsy drugs containing sodium valproate such as Depakote, Depakene, and Depacon (Abbott Laboratories, Inc.).
Here, it is stated that “The use of older generation antiepileptic drugs (AEDs) during pregnancy is known to be associated with a two- to threefold increased risk of birth defects in the offspring and possible also other adverse outcomes in the exposed infant”, warning that “Much less has been known about newer generation AEDs in this respect.” To be clear, valproate is considered “second-” or “newer-generation.”
Because “Recent studies based on national registries as well as specific epilepsy and pregnancy registries are beginning to provide information on comparative teratogenic effects of different AEDs”, the team purports that “the prevalence of birth defects appears to be higher with exposure to valproate compared with carbamazepine and possibly also in comparison with lamotrigine.” (emphasis added)
And, states Tomson, “Retrospective and a few small prospective studies suggest that exposure to valproate also might be associated with a lower verbal IQ at school age”, calling for further research.
Because these drugs have been known by the medical community to cause birth defects for so long, Depakote birth defect lawsuits have been filed in great number across the country and around the world. If you or a loved one used Depacon, Depakote, or Depakene when pregnant and your child was born with a congenital malformation, your family may be entitled to significant financial compensation. For a free, no-obligation case consultation, contact our team of Depacon birth defect lawyers at the information provided below. We have the compassion, resources, and experience required to win the justice you deserve. Call today and see how we can help.
(855) 452 – 5528